Salicylate (Aspirin) Poisoning
- May occur with acute or chronic overdosage of the following:
- Acetylsalicylic acid (aspirin)
- Methyl salicylate (oil of wintergreen)
- Bismuth subsalicylate (Pepto Bismol®)
- Salicylic acid (a keratolytic)
- Other salicylate-containing drugs
- The potentially toxic acute oral dose of acetylsalicylic acid is >150 mg/kg.
- Analgesics are the most common drugs implicated in human exposures reported to U.S. poison control centers.
- Salicylate preparations constitute ~10% of all analgesic poisoning exposures reported to poison control centers.
- Ingested drug is absorbed in stomach and proximal intestine.
- With therapeutic aspirin dosing, serum levels peak in 1 to 2 hours (standard preparations) or 4 to 6 hours (enteric coated).
- After oral overdose, absorption may be prolonged and erratic.
- Acetylsalicylate ingestion may produce gastritis and may trigger centrally mediated vomiting.
- After overdose, the elimination half-life of salicylate becomes prolonged.
- As blood pH falls, the proportion of nonionized salicylate rises, and more salicylate shifts into tissues, including brain.
- Toxic salicylate exposures uncouple mitochondrial oxidative phosphorylation and increase oxygen consumption.
- Direct stimulation of the medullary respiratory center leads to hyperventilation and respiratory alkalosis.
- Multiple metabolic derangements produce a wide anion gap metabolic acidosis.
- Dehydration and electrolyte shifts are common.
- Low cerebral glucose concentrations may exist despite normal serum glucose concentrations.
- Pulmonary and/or cerebral edema may occur.
Commonly Associated Conditions
- Aspirin is often marketed in combination with other pharmaceuticals, which may complicate drug overdose situations.
- Adolescents frequently overdose on >1 drug preparation.
- Therapeutic use of acetylsalicylic acid among children with influenza has been associated with the occurrence of Reye syndrome.
There's more to see -- the rest of this topic is available only to subscribers.
Cabana, Michael D., editor. "Salicylate (Aspirin) Poisoning." 5-Minute Pediatric Consult, 8th ed., Wolters Kluwer, 2019. Pediatrics Central, peds.unboundmedicine.com/pedscentral/view/5-Minute-Pediatric-Consult/617168/all/Salicylate__Aspirin__Poisoning.
Salicylate (Aspirin) Poisoning. In: Cabana MDM, ed. 5-Minute Pediatric Consult. Wolters Kluwer; 2019. https://peds.unboundmedicine.com/pedscentral/view/5-Minute-Pediatric-Consult/617168/all/Salicylate__Aspirin__Poisoning. Accessed May 27, 2023.
Salicylate (Aspirin) Poisoning. (2019). In Cabana, M. D. (Ed.), 5-Minute Pediatric Consult (8th ed.). Wolters Kluwer. https://peds.unboundmedicine.com/pedscentral/view/5-Minute-Pediatric-Consult/617168/all/Salicylate__Aspirin__Poisoning
Salicylate (Aspirin) Poisoning [Internet]. In: Cabana MDM, editors. 5-Minute Pediatric Consult. Wolters Kluwer; 2019. [cited 2023 May 27]. Available from: https://peds.unboundmedicine.com/pedscentral/view/5-Minute-Pediatric-Consult/617168/all/Salicylate__Aspirin__Poisoning.
* Article titles in AMA citation format should be in sentence-case
TY - ELEC T1 - Salicylate (Aspirin) Poisoning ID - 617168 ED - Cabana,Michael D, BT - 5-Minute Pediatric Consult UR - https://peds.unboundmedicine.com/pedscentral/view/5-Minute-Pediatric-Consult/617168/all/Salicylate__Aspirin__Poisoning PB - Wolters Kluwer ET - 8 DB - Pediatrics Central DP - Unbound Medicine ER -